Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What causes increase in BP despite on BP medication?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
im hypertensive since 1997, using revolol 50/5 am and losar H. Of late my blood pressure increased to 150/100 and doctor changed the tablets. advised triolmezest and starpress XL. But there is no change in the blood pressure levels. My hb1ac is 5.4 and creatine is 1.2. 1. My question is there is no reduction in blood pressure. 2. Instead my heartbeat rate is increased. Im of the view that, since potassium supplement is stopped, my heartbeat is increased and thereby bloodpressure. 3. Im feeling with earlier tablets tablets, I was more confortable. However, head heavyiness in the morning is reduced with new tablets. 4. Should I consult my cardiologoist again but I don't get the appointment for the next two months. Kindly advise on the above. Eager to hear
Posted Sat, 22 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 21 minutes later
Brief Answer: please see details Detailed Answer: Dear Sir 1. Idiopathic hypertension or high blood pressure without a recognized cause is a disease process in which the control tends to worsen with increasing age. Although not surely known but yes, some of the literature supports role of potassium in control of blood pressure. Hence , your observation , that worsening is associated with stopping some kind of potassium supplement (details not available) may be correct. 2. I sincerely hope that you have been started on Triolmezest (which contains only one drug i.e. olmesartan) and not on triolmezest-FC (combination of olmesartan, amlodipine, hydrochlorthiazide). So you have been switched from 4 drugs to 2 drugs. This itself may explain that why good control is eluding you. 3. The increase in blood pressure is not enough to cause symptoms, however you may not be comfortable with olmesartan (the new addition). Starpress and revolo are same medicines. 4. We normally give 10-14 days to a new drug to show its full effect. If your blood pressure remains more than 140/90 even after 2 weeks of starting new drugs, do consult your doctors. Hope this provide some insight into the issue. Feel free to discuss further. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: What causes increase in BP despite on BP medication? 30 minutes later
Thanks for the excellent explanation. Presently, im using the following: 1. Triolmezest contains (Omlesartan metoxmil 20mg, Amlopidine 5mg and hydocholorothiazide is 12.5mg). 2. Starpress XL 25 contains ( Metoprolol succinate US is 23.75mg equivalent to Metoprolol tartrate is 25mg) Earlier I was using 1. Revolol 50/5 AM ( Metoprolol succinate US is 47.5mg equivalent to Metoprolol tartrate is 50mg and Amlopidine is 5mg) 2. Losar H contains (Losartan potassium is 50mg and hydrocholorothizide is 12.5mg) From the above, I infer that Metoprolol succinate is reduced but added omlesartan medoxil 20mg. I have been using present tablets for the last 10days. Kindly advise . whether my dosage is reduced or increased. which fruits/vegetable can I use to supplement potassium instead of taking potassium supplement, if its advisable. Thanks in advance
Answered by Dr. Sukhvinder Singh 7 minutes later
Brief Answer: please see details Detailed Answer: Dear Sir 1. You are taking almost the similar drugs, only losartan has been replaced with olmesartan (both belong to same group). Hence no major decrease or increase in drugs has been done except for mild reduction in dose of metoprolol. 2. Wait for about a week, if it still remains above 140/90 mmHg do consult your doctor. or consult earlier if there is any symptoms or further rise in BP. 3. Potassium containing fruits include banana and all citrus fruits like orange, lemon etc. Lemon tea can also be used for same purpose. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: What causes increase in BP despite on BP medication? 26 minutes later
Doctor, Thanks again. What do you think, why the doctor would have reduced the dosage of Metoprolol and reduced dosage of angiotensin receptor blocker, when I told the doctor that bp is increasing. I have been advised to visit every three months and meticulously I have been following. Is it because, just he has to prescribe something, he changed the drugs. Really not able to figure out and tensed up due to the increased blood pressure. I will be very thankful for your response/advise. Look forward to hear from you on the above. Thanks onceagain.
Answered by Dr. Sukhvinder Singh 9 hours later
Brief Answer: please see details Detailed Answer: Dear Sir 1. Your Physician has not reduced the drug amount; he has only changed the medicines to see if this combination suits you more. The 20 mg of olmesartan has efficacy similar to 50 mg of losartan. Metoprolol when used with ARBs/ACEIs (losartan/ olmesartan like drugs) has not much role as a antihypertensive. In fact in my practice, I do not combine them purely for blood pressure lowering effect. Hence the reduction in dose of metoprolol should practically has no bearing on your blood pressure. This may be his reason for dose reduction. 2. Please do not get tensed or worry excessively for this much rise of BP. The anxiety and worry itself adversely effect the blood pressure control. Just relax and wait for few more days. I sincerely hope your cardiologist will be able to control it. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: What causes increase in BP despite on BP medication? 2 hours later
thanks a lot for good logical reason and you gave me immense confidence.
Answered by Dr. Sukhvinder Singh 24 minutes later
Brief Answer: Welcome Sir Detailed Answer: You are welcome, Sir. sincerely Sukhvinder
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor